Publication: Organophosphate induced delayed neuropathy: a case report
In this paper, we present the case of a 27-year-old male patient who was admitted to our clinic with bilateral drop foot and spastic paraplegia after the ingestion of organophosphate (chlorpyrifos) and diagnosed with organophosphate induced delayed neuropathy (OPIDN). Patellar deep tendon reflexes were hyperactive, Achilles reflexes were absent, and patellar clonus were present bilaterally at the neurological examination. The results of electrophysiological studies were compatible with motor axonal polyneuropathy. The patient was admitted to the neurological rehabilitation program and was able to ambulate using a pair of plastic ankle-foot orthosis and walker. Six months after the baseline, Botulinum toxin type A was injected bilaterally to adductor magnus (100 U) and adductor longus (50 U) muscles. After the Botulinum toxin injection, spasticity of the hip adductor muscles was decreased from grade 4 to grade 3 according to the modified Ashworth scale. By the end of seven-month follow-up period, partial improvement was observed in the muscle strength of the patient, and he became independent in his daily activities. In this article, we discuss possible mechanisms of OPIDN, on the basis of clinical features and the rehabilitation process of a 27-year-old male patient diagnosed with OPIDN, with a review of the current literature.